Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Lubbock, TX

April 29, 2018Bailey County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2018, 6:44 PM CDT for Bailey County, Parmer County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2018, 6:44 PM CDT (23:44 UTC)
Expired
Apr 29, 2018, 7:45 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bailey County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 86 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:45 PM CDTHAIL 1Muleshoe, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WUUS54 KLUB 292344
SVRLUB
TXC017-369-300045-
/O.NEW.KLUB.SV.W.0004.180429T2344Z-180430T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
644 PM CDT SUN APR 29 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Bailey County in northwestern Texas...
  Parmer County in the Panhandle of Texas...

* Until 745 PM CDT

* At 643 PM CDT, severe thunderstorms were located along a line
  extending from near Bovina to near West Camp, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Muleshoe, Friona, Bovina, Farwell, Lazbuddie, Progress, Oklahoma
  Lane, Lariat, West Camp and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 10253 3468 10252 3431 10260 3431 10261
      3417 10263 3402 10304 3458 10304 3474 10283
TIME...MOT...LOC 2343Z 232DEG 33KT 3450 10285 3420 10297 

HAIL...1.00IN
WIND...60MPH
 
$$

CWA
3 follow-up statements
233 
WWUS54 KLUB 292356
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
656 PM CDT SUN APR 29 2018

TXC017-369-300045-
/O.CON.KLUB.SV.W.0004.000000T0000Z-180430T0045Z/
Bailey TX-Parmer TX-
656 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN BAILEY AND PARMER COUNTIES...

At 656 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Friona to near Progress, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Muleshoe, Friona, Bovina, Farwell, Lazbuddie, Progress, Oklahoma
Lane, Lariat, West Camp and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 10253 3468 10252 3431 10260 3431 10261
      3417 10263 3402 10304 3458 10304 3474 10283
TIME...MOT...LOC 2356Z 232DEG 33KT 3455 10277 3425 10289 

HAIL...1.25IN
WIND...60MPH
 
$$

CWA
674 
WWUS54 KLUB 300014
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
714 PM CDT SUN APR 29 2018

TXC017-369-300045-
/O.CON.KLUB.SV.W.0004.000000T0000Z-180430T0045Z/
Bailey TX-Parmer TX-
714 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN BAILEY AND PARMER COUNTIES...

At 714 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Bovina to near Progress, moving east
at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Muleshoe, Friona, Bovina, Lazbuddie, Progress, Oklahoma Lane, Lariat
and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 10253 3468 10252 3431 10260 3431 10261
      3417 10263 3409 10288 3458 10304 3474 10283
TIME...MOT...LOC 0014Z 268DEG 12KT 3451 10275 3421 10285 

HAIL...1.25IN
WIND...60MPH
 
$$
828 
WWUS54 KLUB 300036
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
736 PM CDT SUN APR 29 2018

TXC017-369-300045-
/O.CON.KLUB.SV.W.0004.000000T0000Z-180430T0045Z/
Bailey TX-Parmer TX-
736 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN BAILEY AND PARMER COUNTIES...

At 736 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Friona to near Muleshoe, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Muleshoe, Friona, Bovina, Lazbuddie, Progress, Oklahoma Lane, Lariat
and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 10253 3468 10252 3431 10260 3431 10261
      3417 10263 3410 10287 3458 10297 3470 10276
TIME...MOT...LOC 0036Z 247DEG 18KT 3455 10266 3424 10278 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:31 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 29, 6:31 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Sun Apr 29 2018

.AVIATION...
Two issues with this issuance. TS potential early and low clouds
later tonight. Area of thunder toward KCVS is building southward
and may hold together long enough to affect KPVW and KLBB by mid-
evening. Model guidance has been quite inconsistent with the
majority suggesting these two terminals will stay dry. Have
removed TS mention at this time but may have to reinsert in the
new few hours. Regarding low clouds, they seem likely by or
shortly after sunrise. Have kept them in MVFR category, although
some indications of IFR potential at KLBB and KPVW.

&&

.PREV DISCUSSION... /issued 215 PM CDT Sun Apr 29 2018/

DISCUSSION...
This afternoon and evening will bring the first round of several
possible rounds of thunderstorms the area will see this week.

SW flow aloft has established itself over the area ahead of an upper
level trough currently located across the Pacific Northwest as
surface dewpoints have started to climb. This afternoon's storm
development looks on track. As the upper trough pushes eastward
heights will begin to fall and a surface lee side trough will
develop. This combined with the available moisture should help
storms form along the dryline in NM and track downstream into the
South Plains. Soundings continue to show MUCAPE values still
registering near 1400 J/Kg with surface to 6km shear near 35 kts.
DCAPE values are over 1200 J/kg with a decent inverted V signature
along with steep lapse rates. As daytime heating and mixing occur
thunderstorms should begin to strengthen. Bottom lime is some storms
could become strong to severe and the ones that do could be
accompanied by large hail and strong wind gusts. Dry lightning
strikes can't be ruled out either. After sunset storms will begin to
weaken.

Tomorrow, SW flow aloft will continue as the upper low drops down
the Cali coast and and begins to move eastward. At the surface,
return flow from the Gulf should keep dew points in the mid to upper
50s overnight tonight into tomorrow. By tomorrow afternoon the
dryline will establish itself slightly further east into the FA.
Thus, the best chances for thunderstorm development will be across
the central South Plains. Parameters suggest that if storm develop
they could become severe. MUCAPES could get over 2000 J/Kg with Bulk
Shear values near 35 kts and STP values near 1.7. However, this
comes with a few caveats...progged soundings are showing a capped
environment during much of the morning tomorrow due to low level
clouds developing near and east of the dryline during the morning
hours tomorrow. If the clouds develop too far west the convective
temp might be hard to achieve tomorrow or temps won't be reached
until the latter part of the afternoon when full daytime heating has
taken place. Also, the best lift will be available during the latter
part of the afternoon and evening. This will make for a very short
window for storms to develop and organize tomorrow afternoon. Have
continued current POP trend given the uncertainty in development and
timing. Tweaks to the forecast will still need to be made as the
pattern progresses.

Tuesday and Wednesday as the upper level low gets closer to the CWA
gradients will tighten and southwesterly flow aloft will increase.
This will make it hard for the dryline to retreats too far westward
both days. Thus, thunderstorm activity will mostly likely be limited
to the Rolling Plains both Tuesday and Wednesday. West of the
dryline high temps and surface winds will increase while RH values
fall. This will reintroduce fire weather concerns for both
afternoons across the South Plains. Overnight both nights the
dryline will slosh westward as lift from the upstream upper low
pushes across the area resulting in the possibility of
nocturnal thunderstorms mainly across the Rolling Plains.

Thunderstorm chances end Thursday into early Friday morning as the
upper low ejects northeastward and a cool front moves across the
area. The latter part of next weekend into the start of the
following week currently looks dry and breezy.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Apr 29, 11:34 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1134 AM CDT Sun Apr 29 2018

TXZ021>044-301645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1134 AM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon through
evening across the western South Plains, generally along and west
of a Tulia to Tahoka line. A few of these storms will become
severe with hail up to 1.5 inches in diameter and damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The dryline will move back and forth across the region Monday
through Thursday. Along and east of the dryline, the potential for
severe weather will exist. Monday, the threat will be across the
central South Plains, then in the Rolling Plains Tuesday and
Wednesday.

West of the dryline, critical fire weather conditions are expected
Monday through Thursday due to low relative humidity values, dry
fuels, and strong south to southwesterly winds in the 20 to 30 mph
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon through
evening across portions of the South Plains.

In the hours before

Local storm report, Apr 29, 5:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     LIGHTNING        FARWELL                 34.39N 103.04W
04/29/2018                   PARMER             TX   LAW ENFORCEMENT

            GRASS FIRES STARTED ON CNTY RD 8 NE OF FARWELL & CNTY
            RD B NEAR RHEA

&&

EVENT NUMBER LUB1800007

JGD
Local storm report, Apr 29, 6:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     LIGHTNING        FARWELL                 34.39N 103.04W
04/29/2018                   PARMER             TX   LAW ENFORCEMENT

            GRASS FIRES STARTED ON CNTY RD 8 NE OF FARWELL & CNTY
            RD B NEAR RHEA

0555 PM     HAIL             5 WNW BOVINA            34.54N 102.97W
04/29/2018  E1.00 INCH       PARMER             TX   STORM CHASER

            GRASS FIRES STARTED ON CNTY RD 8 NE OF FARWELL & CNTY
            RD B NEAR RHEA

&&

EVENT NUMBER LUB1800007
EVENT NUMBER LUB1800008

JGD
Local storm report, Apr 29, 6:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
603 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 WNW BOVINA            34.54N 102.97W
04/29/2018  E1.00 INCH       PARMER             TX   STORM CHASER

&&

CORRECTED REMARKS

EVENT NUMBER LUB1800008

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:49 PM CDTSevere Thunderstorm WarningLUBParmer56 min
Apr 29, 5:45 PM CDTSevere Thunderstorm WarningLUBParmer60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.